Health QuestionsCategory: MedicationsOne person’s experience with Trileptal
gretl asked 3 years ago

Somebody PM’d me about Trileptal and after I’d written a big long reply, I decided to post it here instead.  Maybe it will help someone else too.
 
I started Trileptal 2 1/2 years ago when a new pdoc deduced that the treatment-resistant depression I’d been struggling with for six years was actually bipolar2.  Before that I’d been on a lot of different ADs and AD combos, but no mood stabilizers.  And no benzos.
 
When I started it, I was on Wellbutrin and Buspar.  Adding Trileptal made an amazing difference – the AD worked better than it ever had, and for once it KEPT working.  It took me about six weeks to get to therapeutic dose, although I think I started feeling effects after about 2-3 weeks, so I was motivated to continue.  
 
We replaced Buspar with PRN Ativan after I was stable on Trileptal, then about a year later switched the Wellbutrin for Lexapro because I was still having trouble with anxiety and physical jitteriness.  I’ve been between 1200mg and 1500mg, which my pdoc considers fairly high, but I’ve seen many many people report higher.  Minor adjustments within that range have always made a substantial difference for me (once you get to a higher dose, it takes less tweaking to make changes — or to cause side effects.)  Anyhow,  I had a difficult period a few weeks ago while making the cross-taper with Lamictal.  I didn’t notice any difference from increasing the Lamictal from 150mg to 200mg after a week.  Pdoc was gone for a month, so I went back up on my Trileptal by half a pill and I was golden.  She told me later that I just hadn’t given the Lamictal increase enough time to work.  I told her “Then I’ve gotten spoiled, because I’ve always seen very quick results from going up or down on the Trileptal.”
 
Side effects have been (for me) manageable.  With each dose increase at the beginning, I would get brief nasty headaches on the TOP of my head (this happened to my daughter on Trileptal also).   It was a bit sedating at start-up, but that passed pretty quickly.  When I got close to my highest dose, I got a few dime-sized red rashes … we backed off and increased slower, and they went away.  There’s something referred to as “med head”, which happens to a lot of people about an hour after dosing with the higher doses.  I get a bit woozy, dizzy and tingly; my distance vision is blurry, and the tip of my tongue goes numb.  This lasts for about an hour and is very annoying.   If I go up to 600mg or higher in the am, this becomes a problem, so I just take more at night now instead and no longer have any problems.
 
The only thing that’s been really problematic for me is hyponatremia.  It’s not super common, but is a known side effect.  So if you try this med, make sure to go for periodic sodium level checks (I think I did it a few weeks after starting and it was fine.  A couple months later, after they’d stopped checking, I was put on a blood pressure med and the combination of the two dropped my sodium levels so low that I had seizures.  Not good.)   Postural hypotension (getting dizzy to the point of passing out when bending over and standing back up), swollen fingertips and toes, and brain fog are signs that my sodium is getting too low.   So even if the doctor doesn’t order further blood draws to check, if you start feeling weird later on down the road, request it.  I’ve been on restricted fluid intake and drinking a glass of sea salt water every day to combat the Trileptal, and it’s just getting old, which is why I’m trying to switch to Lamictal now.  But I resisted for a long time because the Trileptal worked so well for me in all other ways.
 
Hope that helps!

4 Answers
shawdaddy answered 3 years ago

Re: One person’s experience with Trileptal
 Thanks for the good info gretl and the quick response.

megadith answered 3 years ago

Re: One person’s experience with Trileptal
I get the tingliness after even 300 mg.  I split up my 900 mg dose by taking 300 in the morning and 600 at night because I get tingly all over on the higher dose.  It also lasts a lot longer than an hour for me.  
 
I was taking 1200 mg, but if I was looking at anything complex I would get insanely dizzy.  The first time it happened I was unraveling a huge amount of extension cord and it was all laid out on the ground in a big knot.  I got so dizzy I had to lie down and couldn’t do anything the rest of the night.  Another time I was so dizzy I couldn’t drive, so I was like 2 hours late for work.  That’s when we decided to bring me down to 900 mg, and the only side effect I get is the tingling of my mouth and face.  Sometimes, if I don’t get a full 8 or 9 hours of sleep I’ll wake up feeling tingly and strange from the evening 600 mg.  
 
But I love Trileptal too, so I can live with some weirdness.  

hitnruntulsa answered 3 years ago

Re: One person’s experience with Trileptal
I just wanted to say that I, too, had rash problems with Risperdal and Trileptal. I stopped taking the Risperdal and it get better. I still had some feelings of flushing from the Trileptal but this went away as my body adjusted. I’ve been on many, many different drugs for Bipolar NOS along with other, anxiety-related disorders. I loved the mood stabilization of Trileptal but had to discontinue after two years of hyponatremia. I’ve had to stop other drugs in the past due to hyponatremia. Right now I’m on nothing for mood-stabilization and it sucks but it’s managable for a little while. I got on this site to search for stuff I HAVEN’T tried while I kill time til my next doc’s appt.

Zeke answered 3 years ago

Re: One person’s experience with Trileptal
I’ve been taking Trileptal so long that I don’t think about it doing much for me, it’s just a matter of habit.  I was switched to it about 4 years ago when I gained a lot of weight and a nasty hand tremor on Depakote.  I didn’t feel any effects at all, but maybe it’s because it was taking over for the Depakote–the tremor went away and I lost 60 pounds (more to go).  With all the things I’ve heard here, I’m glad I haven’t had much trouble.  My dose was reduced from 450 mg twice a day to 300 because my sodium was a little low and my pdoc was concerned about hyponatremia, which never appeared.  I’m also on Wellbutrin 450 mg, Lamictal 200 twice a day, Geodon 80 mg twice a day and Elavil 20 mg at bedtime, so if I get some kind of a symptom that could be a side effect I have no idea which one it is.  I guess I’m pretty lucky, but my dose is nothing compared to some.